Alert archive / Alabama / Flash Flood Warnings in 2008
Flash Flood Warning 20, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jul 10, 2008, 5:58 PM CDT for Cullman County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2008, 5:58 PM CDT (22:58 UTC)
- Expired
- Jul 10, 2008, 9:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Cullman County, AL
The radar
The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1948 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:17 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 10, 2:17 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 217 PM CDT THU JUL 10 2008 .DISCUSSION... .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... CONVECTION FIRING TO THE NORTH AND SOUTH OF THE CWA SO FAR THIS AFTN...BUT BELIEVE THAT DIURNAL CONVECTION SHOULD FILL IN SOMEWHAT AS THE AFTN/EVENING PROGRESSES. ACTIVITY TO THE SOUTH OF THE TENNESSEE VALLEY IS DEVELOPING DUE TO THE BOUNDARY RESPONSIBLE FOR THE SHOWERS AND THUNDERSTORMS THAT OCCURRED ACROSS OUR AREA YESTERDAY. ACTIVITY TO THE NORTH OF THE CWA IS IN RESPONSE TO THE STATIONARY FRONT DRAPED ACROSS TN. MAIN CONCERN FOR THE REST OF THE AFTERNOON AND INTO TONIGHT WILL BE THE POTENTIAL FOR HEAVY RAINFALL AS PWATS ARE STILL NEARLY 2 THROUGHOUT THE REST OF TODAY. YESTERDAY...PORTIONS OF LIMESTONE COUNTY RECORDED OVER 2...AND PORTIONS OF DEKALB COUNTIES MEASURED NEARLY 4 OF RAIN. THERE WAS OBVIOUSLY MORE FORCING INVOLVED WITH THE CONVECTION YESTERDAY WITH THE BOUNDARY IN PLACE...BUT WITH THE BOUNDARY SAGGING SOUTHWARD THIS AFTN...FORCING WILL NOT BE AS MUCH OF AN ISSUE TODAY. MAINLY DIURNAL ACTIVITY IS EXPECTED...AND SHOULD END AFTER SUNSET TONIGHT. AFOREMENTIONED BOUNDARY TO THE NORTH LOOKS TO WASH OUT BY TOMORROW. WITH SUCH A MOIST UNSTABLE AIRMASS IN PLACE WITH VERY LITTLE CAP...SCATTERED SHOWERS AND STORMS WILL LIKELY DEVELOP IN THE AFTERNOON. ACTIVITY SHOULD BE FOCUSED MAINLY EAST OF I-65 AS MORE ORGANIZED CONVECTION BEGINS TO FORM IN RESPONSE TO A RATHER WEAK BAROCLINIC ZONE THAT SETS UP ACROSS THE AREA TOMORROW. A DISTURBANCE LOOKS TO APPROACH THE AREA ON SATURDAY...AGAIN KEEPING THE CHANCES FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST. MODELS HAVE QUITE A BIT OF QPF PAINTED ACROSS THE AREA...BUT STILL BELIEVE THAT MUCH OF THE CONVECTION WILL BE DIURNAL IN NATURE. SOUNDINGS FOR SATURDAY ARE INDICATING PWATS OF ALMOST 2 AGAIN...ALONG WITH SOME DRIER MID-LEVEL AIR INFILTRATING THE AREA. MAIN THREATS AFTER THIS AND OTHER ANALYSIS SUPPORTS POSSIBILITY FOR DAMAGING WIND GUSTS AND HEAVY RAINFALL ONCE AGAIN WITH THE ACTIVITY THAT DEVELOPS. GRIDS FOLLOW THIS THINKING SO DID NOT CHANGE MUCH IN THE SHORT TERM. /12/ .LONG TERM (MONDAY THROUGH THURSDAY)... LONG WAVE TROUGH PATTERN WILL CONTINUE TO IMPACT MUCH OF THE ERN CONUS AT THE START OF THE NEW WORK WEEK. 12Z GFS/HPC SFC PROGS SHOW THE ASSOCIATED MODIFIED POLAR COLD FRONT MOVING SWD INTO CENTRAL AL/MS WITH HIGH PRESSURE OUT OF THE NRN/CENTRAL PLAINS BUILDING EWD. THERE MAY BE SOME LINGERING PRECIP OVER THE AREA EARLY MON BEHIND THE COLD FRONT...BUT THIS ACTIVITY LOOKS TO DIMINISH BY MON MORNING WITH THE ONCOMING HIGH. BEHIND THE SFC FRONT...NOTICEABLY DRIER/SLIGHTLY COOLER AIR LOOKS TO ADVECT SWD INTO THE TN VALLEY BY LATE MON AND PERSISTS THROUGH MID WEEK. THIS TRANSLATES INTO A DRY FORECAST INTO THU AS THE HIGH PRESSURE SLOWLY MOVES TOWARD THE ATLANTIC SEABOARD. /09/ && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 71 89 70 92 / 40 40 10 30 SHOALS 71 90 71 92 / 30 40 10 30 CULLMAN 71 86 70 89 / 30 40 10 30 FAYETTEVILLE 70 88 69 90 / 40 30 10 30 ALBERTVILLE 72 87 70 89 / 40 40 10 30 FORT PAYNE 68 87 68 90 / 40 30 10 30 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 12/09
Hazardous weather outlook, Jul 10, 12:32 PM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1232 PM CDT THU JUL 10 2008 ALZ001>010-016-TNZ076-096-097-111000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1232 PM CDT THU JUL 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE AREA. THE MAIN THREAT WILL BE HEAVY RAIN WITH THE POTENTIAL FOR FLASH FLOODING. WIND GUSTS UP TO 30 MPH WILL ALSO BE POSSIBLE. THE THUNDERSTORM ACTIVITY SHOULD DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING...DUE TO DAYTIME HEATING...WITH HEAVY RAINFALL BEING THE MAIN THREAT. THE POTENTIAL FOR FLASH FLOODING WILL CONTINUE TO BE MONITORED. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY. THESE STORMS WILL MAINLY BE DRIVEN BY DAYTIME HEATING. THE POTENTIAL EXISTS FOR SOME OF THESE STORMS TO HAVE GUSTY WINDS AND HEAVY DOWNPOURS. AN APPROACHING COLD FRONT ON SUNDAY IS EXPECTED TO BRING ANOTHER ROUND OF SHOWERS AND POSSIBLY STRONG THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. SS
In the hours before
Special weather statement, Jul 10, 4:29 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 429 PM CDT THU JUL 10 2008 ALZ016-102200- CULLMAN- 429 PM CDT THU JUL 10 2008 ...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 500 PM CDT... AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF CULLMAN...MOVING EAST AT 15 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HIGHWAY 157 BETWEEN WEST POINT AND THE EAST SIDE OF CULLMAN. BALDWIN. SOUTH VINEMONT. GOOD HOPE. CULLMAN. PHELAN. FAIRVIEW. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JE
Special weather statement, Jul 10, 4:46 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 446 PM CDT THU JUL 10 2008 ALZ016-102215- CULLMAN- 446 PM CDT THU JUL 10 2008 ...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 515 PM CDT... AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF CULLMAN...OR 3 MILES SOUTHEAST OF EVA...MOVING EAST AT 15 MPH. A SECOND STORM...NOT AS STRONG...CONTINUED TO MOVE NEAR SOUTH VINEMONT...ALSO MOVING GENERALLY EAST AT 15 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATHS INCLUDE... SOUTH VINEMONT. FAIRVIEW. BAILEYTON. HOLLY POND. JOPPA. THESE THUNDERSTORMS...ESPECIALLY THE ONE IN THE NORTHEAST PART OF THE COUNTY...COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JE
Special weather statement, Jul 10, 5:06 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 506 PM CDT THU JUL 10 2008 ALZ001-102245- LAUDERDALE- 506 PM CDT THU JUL 10 2008 ...SIGNIFICANT WEATHER ALERT FOR WESTERN LAUDERDALE COUNTY UNTIL 545 PM CDT... AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PICKWICK DAM...OR 14 MILES NORTH OF IUKA... MOVING EAST AT 15 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WATERLOO. WRIGHT. IF ON OR NEAR PICKWICK LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JE
Special weather statement, Jul 10, 5:15 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 515 PM CDT THU JUL 10 2008 ALZ016-102245- CULLMAN- 515 PM CDT THU JUL 10 2008 ...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 545 PM CDT... AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF ARAB...MOVING EAST AT 15 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. ADDITIONAL SHOWERS AND STORMS...NOT AS STRONG...ARE MOVING ACROSS ALL OF NORTHERN CULLMAN COUNTY. HEAVY RAIN CAN BE EXPECTED ACROSS NORTHERN CULLMAN COUNTY. * LOCATIONS AFFECTED INCLUDE... BAILEYTON. JOPPA. VINEMONT. CULLMAN. WEST POINT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JE
Special weather statement, Jul 10, 5:46 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 546 PM CDT THU JUL 10 2008 ALZ016-102330- CULLMAN- 546 PM CDT THU JUL 10 2008 ...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 630 PM CDT... AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF CULLMAN TO NEAR ARAB...MOVING SLOWLY SOUTHEAST AT LESS THAN 5 MPH. VERY HEAVY RAINFALL...POSSIBLE LOCALIZED FLOODING...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SOUTH VINEMONT. BAILEYTON. JONES CHAPEL. FAIRVIEW. LOGAN. BALDWIN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JE
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:04 PM CDT | Flash Flood Warning | HUN | DeKalb | 116 min |
| Jul 10, 4:54 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 21 min |
Nearby
Flash Flood Warnings in Alabama, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.